Oregon, 2011Frost and Freeze in Oregon, January 9, 2011
January 9, 2011 · NWS MFR · 2 events in 2 counties and zones
A cold air mass combined with mostly clear skies allowed freezing temperatures to develop along the south Oregon coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold air mass combined with mostly clear skies allowed freezing temperatures to develop along the south Oregon coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Jan 8, 9:08 PM PST, 4 hours 52 minutes earlier.
Area forecast discussion, Jan 8, 9:08 PM PST, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
908 PM PST SAT JAN 8 2011
.UPDATE...A MUCH COOLER AIRMASS ALOFT HAS SPREAD ACROSS THE REGION
TODAY. TEMPERATURES AT 850 MB (APPROX. 5000 FEET ASL) HAVE DROPPED
FROM 34 DEG. F EARLY THIS MORNING TO 24 DEG. F THIS AFTERNOON AT
MEDFORD AIRPORT. THE IR SATELLITE LOOP SHOWS EXTENSIVE COLD AIR
CUMULUS CLOUDS OFFSHORE. THE COLD NORTHWEST FLOW WILL PERSIST INTO
SUNDAY. MEANWHILE AN ARCTIC BOUNDARY WILL SLIDE SOUTH AND EXTEND
ACROSS NE WA AND ID. EXPECT EVEN COLDER AIR TO SPREAD SOUTHEAST
INTO LAKE...MODOC...AND KLAMATH COUNTIES INTO MONDAY.
SHOWERS ARE POSSIBLE NEAR THE COAST...MAINLY NORTH OF CAPE
BLANCO...AND IN THE UMPQUA BASIN INTO SUNDAY. ANY BRIEF HEAVIER SHOWERS
COULD BRING A MIXTURE OF RAIN AND SNOW ALL THE WAY DOWN TO SEA
LEVEL INTO SUNDAY MORNING WITH TEMPERATURES NEAR FREEZING. WILL
CONTINUE THE FREEZE WARNING SUNDAY MORNING FOR THE COAST.
THE COLD AND UNSTABLE AIRMASS WILL ALSO PREVENT A DEEP AND
PERSISTENT FOG LAYER FROM FORMING IN THE INLAND WEST SIDE VALLEYS.
IF THE CLOUDS DISSIPATE THERE SHOULD BE PATCHY DENSE FOG FORMING
IN THE ROGUE VALLEY BUT ANY FOG SHOULD DISSIPATE BY AFTERNOON. THE
LACK OF CLOUD COVER WILL BE THE CRITICAL ELEMENT FOR FOG
FORMATION.
&&
.AVIATION...DIFFICULT CEILING AND VISIBILITY FORECAST THROUGH
SUNDAY MORNING FOR RBG AND MFR. A LONG PERIOD OF CLEAR SKIES COULD
CAUSE LIFR CONDITIONS TO FORM AFTER 12Z. ANY LIFR CONDITIONS THAT
DEVELOP SHOULD IMPROVE TO VFR BY 19-20Z.
&&
.PREV DISCUSSION... /ISSUED 325 PM PST SAT JAN 8 2011/
DISCUSSION...A COLD FRONT PROVIDED ABOUT A TENTH TO TWO TENTHS OF
AN INCH OF PRECIPITATION TO THE HIGHER ELEVATIONS OF SOUTHWEST
OREGON AND GENERALLY LESS THAN A TENTH OF RAIN TO THE VALLEYS.
THERE WERE ALSO ISOLATED SHOWERS IN SOUTH CENTRAL OREGON AND
SISKIYOU COUNTY.
IN THE WAKE OF THE FRONT...INSTABILITY HAS BEEN
SUFFICIENT TO BRING ISOLATED SHOWERS AND ALSO DISSIPATE VALLEY
STRATUS AND FOG. THERE WILL BE LITTLE CHANGE IN THE PATTERN
THROUGH TOMORROW WITH A SLIGHT CHANCE TO CHANCE OF LIGHT SHOWERS
..MAINLY NORTH OF THE UMPQUA DIVIDE AND TEMPERATURES GENERALLY 5
TO 15 DEGREES BELOW NORMAL. THE UMPQUA...ROGUE AND ILLINOIS VALLEYS ARE
THE MOST LIKELY TO HAVE STRATUS AND PATCHY FOG RE-DEVELOP LATE
TONIGHT INTO SUNDAY MORNING. THE INVERSION SUNDAY MORNING SHOULD
BE VERY SHALLOW AND ALLOW STRATUS TO BREAK BY THE AFTERNOON.
BY SUNDAY EVENING...THE AXIS OF THE UPPER LEVEL TROUGH OVER THE
NORTHWEST CORNER OF THE COUNTRY WILL SHIFT EAST OF THE ROCKIES AND
A HIGH PRESSURE RIDGE FAR OFFSHORE WILL MOVE CLOSER TO THE WEST
COAST. THIS MEANS THAT A SLIGHT CHANCE OF LINGERING FLURRIES WILL
SHIFT TO NORTHEAST LAKE COUNTY AND THE INVERSION WILL DEEPEN WITH
MORE WIDESPREAD DEVELOPMENT OF VALLEY LOW CLOUDS AND
FOG...ESPECIALLY IN SOUTHWEST OREGON. AN EXCEPTION IS THAT LIGHT
EASTERLY WINDS MAY HINDER THE DEVELOPMENT OF STRATUS NEAR THE
COAST.
THE RIDGE IS FORECAST TO MOVE INLAND MONDAY NIGHT WITH A FURTHER
EXTENSION OF THE COVERAGE OF VALLEY LOW CLOUDS AND FOG. A WARM
FRONT WILL USHER IN A MAJOR CHANGE IN THE PATTERN ON TUESDAY. THE
FRONT IS EXPECTED TO MOVE NORTHEAST ACROSS FAR NORTHERN
CALIFORNIA TUESDAY AFTERNOON AND EVENING THEN ACROSS OREGON
TUESDAY NIGHT INTO WEDNESDAY. THERE IS THE POTENTIAL FOR SOME
TRAPPED COLD AIR IN VALLEYS TUESDAY NIGHT WITH LOCALLY LOWER SNOW
LEVELS BUT THE SNOW LEVEL WILL GENERALLY BE RISING FROM 3500 FEET
TO 5000 FEET OVERNIGHT INTO WEDNESDAY.
THE GFS AND ECMWF STILL HAVE SIGNIFICANT DIFFERENCES IN THE TRACK
AND TIMING OF THE ASSOCIATED TRAILING COLD FRONT. THIS FRONT IS
LIKELY TO PRODUCE MODERATE TO HEAVY PRECIPITATION BUT THE FOCUS
MAY BE ON WASHINGTON AND NORTHERN OREGON. THE UPPER LEVEL PATTERN
OF VERY WET WESTERLY FLOW IS EXPECTED TO CONTINUE DURING THE
SECOND HALF OF NEXT WEEK INTO THE FOLLOWING WEEK.
AVIATION...CONDITIONS HAVE IMPROVED TO VFR ACROSS MOST OF THE
AREA THIS AFTERNOON. THE ONLY EXCEPTION IS ISOLATED MVFR CEILINGS
AND MOUNTAIN OBSCURATIONS IN SOUTHWEST OREGON. AREAS OF VALLEY IFR
CEILINGS AND VISIBILITES WILL GRADUALLY RETURN TO SOUTHWEST
OREGON THIS EVENING AND PERSIST INTO SUNDAY MORNING.
OTHERWISE...CONDITIONS WILL REMAIN VFR WITH SKY COVER PRIMARILY ON
THE CUSP BETWEEN SCATTERED AND BROKEN DUE TO MID-LEVEL
STRATOCUMULUS AND CUMULUS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WATCH FROM LATE SUNDAY NIGHT THROUGH MONDAY MORNING FOR
ORZ021-022.
FREEZE WARNING FROM 2 AM TO 8 AM PST SUNDAY FOR ORZ021-022.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 10 PM PST THIS EVENING FOR
PZZ356-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST SUNDAY
FOR PZZ356-370-376.
12/10/12Hazardous weather outlook, Jan 8, 4:51 PM PST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
451 PM PST SAT JAN 8 2011
ORZ021-022-091400-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
451 PM PST SAT JAN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FREEZE WARNING IS IN EFFECT FROM 2AM TO 8AM SUNDAY...SEE THE
LATEST WEATHER MESSAGE FOR DETAILS.
A FREEZE WATCH IS IN EFFECT LATE SUNDAY NIGHT THROUGH EARLY MONDAY
MORNING...SEE THE LATEST WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Frost/Freeze, South Central Oregon Coast
- When
- January 9, 2:00 AM PST to 8:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 29 to 34 degrees.
Frost/Freeze, Curry County Coast
- When
- January 9, 2:00 AM PST to 8:00 AM PST
- Where
- Curry County Coast forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 30 to 36 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Alabama, January 9 to 10, 20112 deaths · 9 injured · 39 events
- Winter Storm and Winter Weather in Kansas, January 9 to 10, 20111 death · 14 injured · $767,000 · 9 events
- Winter Storm in Louisiana, January 9, 20112 deaths · 2 injured · 8 events
- Ice Storm and Winter Storm in Georgia, January 9 to 14, 20111 death · 6 injured · $55,000 · 92 events
- Heavy Snow in Texas, January 9, 20111 death · $970,000 · 8 events
- Winter Storm and Winter Weather in Nebraska, January 9 to 12, 20111 death · 4 injured · 43 events
- Tornadoes and Hail in Texas, January 9, 2011$8.7 million · EF1 · 21 events
- Heavy Snow and Winter Weather in South Dakota, January 9 to 10, 20111 death · 24 events
- Winter Storm in Mississippi, January 9 to 10, 20111 death · 22 events
- Ice Storm and Heavy Snow in Mississippi, January 9, 2011$1.5 million · 46 events
- Heavy Snow in Arkansas, January 9, 2011$190,000 · 2 events
- Ice Storm and Winter Weather in Louisiana, January 9, 2011$120,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 267202, 267203.